Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 4:16 PM CDT for 7 counties in Missouri. It was in force for 74 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:16 PM CDT (21:16 UTC)
- Expired
- May 14, 2018, 5:30 PM CDT
- In force
- 74 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Audrain County, MO, Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 56 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:30 PM CDT | TSTM WND GST 60 | Montgomery City, MO | NO DAMAGE REPORTED SO FAR. |
| May 14, 4:33 PM CDT | TSTM WND DMG | 4 S Vandalia, MO | TWO 12 INCH DIAMETER TREE LIMBS BLOWN DOWN ON TO COUNTY ROAD 532 NEAR HIGHWAY W. |
| May 14, 4:33 PM CDT | TSTM WND DMG | 6 Se Farber, MO | 3 TO 5 INCH TREE LIMBS BLOWN ONTO INTERSECTION OF HIGHWAYS W AND K. ALSO, A 15 INCH DIAMETER DEAD TREE WAS BLOWN OVER IN THIS LOCATION. |
| May 14, 4:41 PM CDT | TSTM WND DMG | Bellflower, MO | TREES BLOWN DOWN AS WELL AS POWER LINES. POLE BARN BLOWN DOWN AND SOME ROOF DAMAGE. |
| May 14, 4:43 PM CDT | TSTM WND GST 60 | Vandalia, MO | NO DAMAGE REPORTED SO FAR. |
| May 14, 5:00 PM CDT | TSTM WND DMG | 2 Ne Cyrene, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 NE CYRENE. POWER POLE AND LINES DOWN. |
| May 14, 5:05 PM CDT | TSTM WND DMG | Silex, MO | TREES AND POWER LINES DOWN IN SILEX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS53 KLSX 142116
SVRLSX
MOC007-027-113-139-163-173-219-142230-
/O.NEW.KLSX.SV.W.0026.180514T2116Z-180514T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
416 PM CDT MON MAY 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Ralls County in northeastern Missouri...
Western Lincoln County in east central Missouri...
Eastern Audrain County in central Missouri...
Montgomery County in east central Missouri...
Northeastern Callaway County in central Missouri...
Warren County in east central Missouri...
Pike County in northeastern Missouri...
* Until 530 PM CDT.
* At 415 PM CDT, severe thunderstorms were located along a line
extending from near Laddonia to near Williamsburg, moving east at
40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Troy, Warrenton, Bowling Green, Vandalia, Louisiana, Wright City,
Montgomery City, Wellsville, Davis, Marthasville, New Florence,
Jonesburg, Truesdale, Hawk Point, Innsbrook, Eolia, Laddonia,
Bellflower, Farber and Martinsburg.
This includes Interstate 70 in Missouri between exits 170 and 200.
This also includes Graham Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3943 9101 3942 9099 3858 9098 3861 9106
3861 9109 3863 9120 3871 9131 3871 9166
3924 9165 3944 9147
TIME...MOT...LOC 2115Z 273DEG 34KT 3921 9175 3895 9180
HAIL...1.25IN
WIND...70MPH
$$
Tilly2 follow-up statements
716
WWUS53 KLSX 142210
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
510 PM CDT MON MAY 14 2018
MOC007-027-173-142218-
/O.CAN.KLSX.SV.W.0026.000000T0000Z-180514T2230Z/
Ralls MO-Audrain MO-Callaway MO-
510 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RALLS...EASTERN
AUDRAIN AND NORTHEASTERN CALLAWAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Missouri.
LAT...LON 3943 9101 3942 9099 3858 9098 3861 9106
3861 9109 3863 9120 3871 9131 3871 9154
3893 9152 3915 9140 3943 9144
TIME...MOT...LOC 2208Z 266DEG 44KT 3922 9104 3896 9109
$$
MOC113-139-163-219-142230-
/O.CON.KLSX.SV.W.0026.000000T0000Z-180514T2230Z/
Lincoln MO-Montgomery MO-Warren MO-Pike MO-
510 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN LINCOLN...EASTERN MONTGOMERY...WARREN COUNTIES IN EAST
CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...
At 508 PM CDT, severe thunderstorms were located along a line
extending from near Eolia to near Hawk Point, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Troy, Warrenton, Bowling Green, Louisiana, Wright City, Montgomery
City, Davis, Marthasville, New Florence, Jonesburg, Truesdale, Hawk
Point, Innsbrook, Eolia, Bellflower, Curryville, Buell, New Hartford,
Big Spring and Tarrants.
This includes Interstate 70 in Missouri between exits 175 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have a history of
producing widespread wind damage across portions of Montgomery
County. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
&&
LAT...LON 3943 9101 3942 9099 3858 9098 3861 9106
3861 9109 3863 9120 3871 9131 3871 9154
3893 9152 3915 9140 3943 9144
TIME...MOT...LOC 2208Z 266DEG 44KT 3922 9104 3896 9109
HAIL...<.75IN
WIND...70MPH
$$
Tilly212
WWUS53 KLSX 142230
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
530 PM CDT MON MAY 14 2018
MOC113-139-163-219-142239-
/O.EXP.KLSX.SV.W.0026.000000T0000Z-180514T2230Z/
Lincoln MO-Montgomery MO-Warren MO-Pike MO-
530 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LINCOLN...EASTERN
MONTGOMERY...WARREN COUNTIES IN EAST CENTRAL MISSOURI AND
SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI WILL EXPIRE AT
530 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Warren, eastern Pike and Lincoln counties until 600 PM.
LAT...LON 3943 9101 3942 9099 3858 9098 3861 9106
3861 9109 3863 9120 3871 9131 3871 9154
3893 9152 3915 9140 3943 9144
TIME...MOT...LOC 2229Z 273DEG 34KT 3921 9080 3895 9085
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:19 PM CDT, 57 minutes earlier.
Area forecast discussion, May 14, 3:19 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 319 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon May 14 2018 Expectation is for an area of thunderstorms to develop across portions of northwest Missouri and head ESE through parts of the area. Some uncertainty as to the track of the more organized storms, but KUIN at this juncture seems to have the highest probability so added a TEMPO this afternoon. Kept VCTS mention at all other terminals for now, but if confidence increases, will need to ammend. Stronger storms will be capable of producing heavy rainfall/reduced visibilities in addition to gusty winds and potentially hail. Appears there will be a lull in thunderstorm activity late this evening before additional storms develop later on tonight. Cold front will slowly move through the area tonight into Tuesday with winds veering to the west/northwest behind it with lessening chances of showers/storms as well. SPECIFICS FOR KSTL: Maintained VCTS mention for early this evening for now as monitoring developing thunderstorms across portions of northwest Missouri. If confidence increases that terminal will be affected by aforementioned storms, will need to ammend. Stronger storms will be capable of producing heavy downpours/reduced visibility in addition to gusty winds and hail. Should be a lull in activity late evening/early overnight hours before additional storms try to move toward the terminal later on tonight. Winds will shift to the west/northwest by early Monday afternoon with a cold frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 69 86 66 82 / 80 30 30 20 Quincy 65 79 59 80 / 60 20 10 10 Columbia 65 81 63 81 / 60 20 20 20 Jefferson City 66 83 64 83 / 60 30 20 20 Salem 67 86 65 82 / 60 30 40 20 Farmington 67 86 63 81 / 50 50 50 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered severer thunderstorms are likely across much of central and eastern Missouri as well as west central and parts of southwest Illinois this evening. Large hail and damaging winds are the primary threats. Additional thunderstorm development is possible after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Carney
In the hours before
Local storm report, May 14, 4:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 1 N COLUMBIA 38.97N 92.33W
05/14/2018 M47 MPH BOONE MO BROADCAST MEDIA
&&Local storm report, May 14, 4:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 2 E VANDIVER 39.16N 91.82W
05/14/2018 M61 MPH AUDRAIN MO PUBLIC
MEASURED AT THE MEXICO MO AWOS (KMYJ).
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 41 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 51 min |
| May 14, 3:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 43 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 44 min |
| May 14, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway | 30 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 27 min |
| May 14, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 20 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Saint Charles, Warren | 67 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 75 min |
| May 14, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 56 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 45 min |
| May 14, 5:52 PM CDT | Special Weather Statement | LSX | Jefferson, Saint Louis, City of Saint Louis | 38 min |
| May 14, 6:14 PM CDT | Special Weather Statement | LSX | Franklin, Saint Louis, City of Saint Louis | 46 min |
| May 14, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 61 min |
| May 14, 6:37 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 38 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 70 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.